Alert archive / Missouri / Tornado Warnings in 1996
Tornado Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Mar 5, 1996, 7:10 PM CST for Howell County, Ozark County, Missouri. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 1996, 7:10 PM CST (01:10 UTC)
- Expired
- Mar 5, 1996, 8:15 PM CST
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Howell County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 7:30 PM CST | Hail 2.75 | Bakersfield, MO | |
| Mar 5, 7:40 PM CST | Hail 1.75 | Caulfield, MO | |
| Mar 5, 7:50 PM CST | Hail 0.88 | West Plains, MO | |
| Mar 5, 8:08 PM CST | Hail 0.75 | Willow Springs, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 060111 TORSGF MOC091-153-060215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 710 PM CST TUE MAR 5 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL MISSOURI ...SOUTHERN HOWELL COUNTY IN SOUTHWEST MISSOURI ...SOUTHEASTERN OZARK COUNTY AT 705 PM...A POSSIBLE TORNADO WAS REPORTED BY MOUNTAIN HOME ARKANSAS POLICE JUST NORTH OF MIDWAY ARKANSAS ON ARKANSAS HIGHWAY 5. THIS STORM WAS MOVING TO THE NORTHEAST AT 35 MPH. THIS STORM WILL MOVE INTO THE UDALL AND BAKERSFIELD AREA IN SOUTHEAST OZARK COUNTY AROUND 720 PM AND INTO THE CAULDFIELD AND SOUTH FORK AREAS OF HOWELL COUNTY AROUND 730 PM. TAKE COVER IMMEDIATELY. DAMAGE WAS REPORTED NORTH OF MIDWAY ARKANSAS. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. RIDDLE/GAEDE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Mar 5, 2:24 PM CST, 4 hours 46 minutes earlier.
Area forecast discussion, Mar 5, 2:24 PM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 220 PM CST TUE MAR 5 1996 SHORT TERM PROBLEM ARE TEMPS AND WHAT TO DO ABT TSTMS TONIGHT. SFC LOW NR VIH WITH COLD FRONT SW TO AIZ TO NR NEVADA....A LITTLE SLOWER THAN EARLIER THOUGHT. TEMPS SOUTH OF THIS FRONT IN THE LOW TO MID 70S. DRY PUSH HAS MADE IT TO JLN WITH DEW PTS TO THE UPPER 30S. MEANWHILE 50 DEW PTS FROM UNO ON EAST. WITH DRY PUSH COMING IN THIS WILL LIMIT AVAILABLE MOISTURE AND THUS CHCS FOR STORMS ARE LESS FROM SGF TO JLN BUT STILL WITH UNSTABLE AIRMASS WOULD LIKE TO KEEP CHC STORMS TONIGHT. BETTER BET IS OVER WRN ARKANSAS WHERE ADAP SHOWS NO CAP AND BETTER SFC MOISTURE. SAW LATEST SWOMCD AND LOOKS LIKE ARK STORMS WILL NE OR ENE INTO SCNTRL MO LATER THIS EVE/TONIGHT AND WOULD KEEP LIKELY BRANSON ON EAST. 250 JET MAX TO MOVE EAST WITH FAVORABLE LEFT FRONT QUAD INTO NRN ARK NR 06Z. FURTHER NORTH TEMPS TO DROP BEHIND FRONT CANNOT RULE OUT SHOWER NORTH OF FRONT TONIGHT BUT LACK OF MOISTURE TO BE THROWN OVER FRONT. . THINGS GET EVEN BETTER ON WED/WED NIGHT AS STORM WRAPS UP IN SE ARK. ATTM PREFER NGM HANDLING AS IT I BELIEVE WAS BETTER WITH FRONT THIS AFTN. AS STORM DEEPENS SOME MOISTURE TO BE WRAPPED AROUND IT. IT WILL BE SNOW NRN CWA WITH RAIN TO SNOW OR ICE TRANSITION SW MO. BUT IT APPEARS MOISTURE IN OUR AREA TO NOT BE THAT GREAT THUS EXPECT LIGHT AMTS. EXCEPTIONS COU/VIH AREA AND POINTS NE TOWARD STL/UIN WHERE HEAVIER SNOWS PSBL AND WATCH LIKELY REQUIRED THIS AREA. COORD WITH STL. NO ADV/WATCH FOR SW MO AS BELIEVE AMTS WILL BE LOW PLUS GROUND IS VERY WARM. WOULD UNDERCUT FWC HIGHS ON WED A LOT AS TEMPS SHOULD NOT RISE ANY DURING THE DAY. RECOMMENDATIONS... STL...LOW POPS SGF/JLN WITH TEMPS FALLING TO LOWS IN THE 40S TONIGHT. LIKELY POPS...MAYBE SVR...UNO/BRANSON AREA. CHC POPS REST OF CWA. TOP...PROBABLY DRY TONIGHT WITH TEMPS FALLING TO LOWS IN THE UPR 30S. CHC R/S WEDNESDAY AM...WITH LIGHT SNOW WED AFT/EVE.t CCF INFO SGF 042/045 021/026 015 06365 JLN 039/042 020/026 015 06265 /RIDDLE
In the hours before
Special weather statement, Mar 5, 4:44 PM CST, 2 hours 26 minutes before
MOZ056>058-069>071-083-061015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 413 PM CST TUE MAR 5 1996 ...WINTER STORM WATCH HAS BEEN ISSUED FOR WEDNESDAY AND WEDNESDAY NIGHT... WINTER STORM WATCH FOR THE FOLLOWING COUNTIES WEDNESDAY AND WEDNESDAY NIGHT...CAMDEN...PULASKI...PHELPS...MARIES...DENT...MILLER...AND MORGAN. IT INCLUDES THE CITIES OF CAMDENTON...ROLLA...WAYNESVILLE...SALEM... ELDON...VICHY...AND VERSAILLES. A SHARP TURN BACK TO WINTER IS FORECAST FOR THE AREA WEDNESDAY AND WEDNESDAY NIGHT AS LOW PRESSURE DEVELOPS IN SOUTHERN ARKANSAS WEDNESDAY AND MOVES NORTHEAST TO WESTERN TENNESSEE WEDNESDAY EVENING. RAIN WILL DEVELOP ACROSS THE AREA LATE TONIGHT AND WEDNESDAY MORNING. THEN COLDER AIR WILL MOVE IN WEDNESDAY AND CHANGE THE RAIN TO SNOW FROM NORTH TO SOUTH MIDDAY OR EARLY AFTERNOON. SNOW WILL CONTINUE... ...POSSIBLY HEAVY AT TIMES...WEDNESDAY NIGHT. A WINTER STORM WATCH MEANS THAT THERE IS A PFOTENTIAL FOR 6 OR MORE INCHES OF SNOW ACROSS THE AREA BY THE TIME THE STORM ENDS THURSDAY MORNING. MINOR CHANGES IN THE PREDICTED STORM TRACK WILL CHANGE THE AMOUNT OF SNOW EXPECTED. THUS STAY TUNED FOR LATER FORECASTS. RIDDLE
Special weather statement, Mar 5, 5:58 PM CST, 1 hour 12 minutes before
MOZ082-097-098-104>106-060600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CST TUE MAR 5 1996
...TORNADO WATCH HAS BEEN ISSUED UNTIL MIDNIGHT FOR PARTS OF SOUTH
CENTRAL MISSOURI...
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE
FOLLOWING COUNTIES...
TANEY...OZARK...DOUGLAS...HOWELL...OREGON....SHANNON...
AND TEXAS
IT INCLUDES THE CITIES OF BRANSON...WEST PLAINS...EMIMENCE...ALTON...
AVA...AND GAINESVILLE.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS
EVENING...A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
ONE BATCH OF THUNDERSTORMS THAT FORMED NEAR WEST PLAINS HAS MOVED EAST
OUT OF THE AREA. HOWEVER...ADDITIONAL SEVERE THUNDERSTORMS ARE IN
WEST CENRAL ARKANSAS BETWEEN FORT SMITH AND LITTLE ROCK MOVING
NORTHEAST AT 40 MPH.
STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
RIDDLEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 7:02 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 58 min |
| Mar 5, 7:57 PM CST | Tornado Warning | SGF | Howell, Shannon | 33 min |
| Mar 5, 8:25 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 35 min |
| Mar 5, 8:39 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 36 min |
| Mar 5, 8:49 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell | 41 min |
| Mar 5, 9:13 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 47 min |
| Mar 5, 9:28 PM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon | 32 min |
| Mar 5, 9:58 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 47 min |
Nearby
Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.